Hail, Macon
- When
- March 16, 12:32 AM CST
- Where
- Macon County, 4 mi S of Bevier
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.692, -92.580
A cold front moved across north central Missouri, during the early morning hours of March 16, 2012. One report of hail was received in Macon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front moved across north central Missouri, during the early morning hours of March 16, 2012. One report of hail was received in Macon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 15, 10:49 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1149 PM CDT Thu Mar 15 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Widespread shallow cumulus and mixed mid cloud has kept temperatures a cooler than anticipated over the southwest half of the CWA. A moist southerly flow persists within a broad warm sector that encompasses the eastern Plains and lower Missouri River Valley. Increasingly diffuse shortwave trough over eastern Kansas appears too weak to overcome the stout EML present on the 12Z KTOP sounding. SPC mesoanalysis page indicates a large area of moderate instability (2000-3000 J/kg) and no remaining inhibition, but this does not seem to correlate visually to satellite imagery nor modified observational data from this morning which both suggest some CIN remains. In fact, a recent aircraft sounding at 1955Z from KMCI shows a significant EML base at 750mb. Although the greatest focus will remain over the eastern Ozarks and Mid Mississippi Valley regions in a zone of confluent low level flow, there is still at least an isolated threat for showers and perhaps a thunderstorm through this evening, focused along and ahead of a cloud-induced differential heating axis over the KC metro. Otherwise, mid level drying/subsidence will spread eastward this evening, with any rogue shower/t-storm chance exiting the eastern CWA by midnight. Expect generally a rinse/repeat for tomorrow with warm sector stratus developing overnight and mixing out into a shallow Cu field by late morning once again with highs very similar to today. A similar tune can be expected for Saturday. Overall, however, chances for mainly diurnal showers/storms will steadily increase later tomorrow into Saturday as the elevated mixed layer slowly erodes. Bookbinder Medium Range (Sunday through Thursday)... An active weather pattern is shaping up for the medium range as a longwave upper trough will dig down the west coast on Sunday and will be the focus for rounds of thunderstorms through the beginning and into the middle of the work week. Conditions on Sunday will continue to be some 20-25F above average as warm southerly flow will continue to transport moist Gulf air into the region. By Monday, models in good agreement that the broad upper level trough will move into the Rockies as the first round of energy from this system rounds the base of the trough and moves into the area on the day Monday. Enough instability and uni-directional sheer will be in place to provide for thunderstorms although it is too early to tell if storms will be of the severe variety. Tuesday - Thursday: Some disagreement amongst models as to the evolution of the upper trough as it moves into the Central Rockies. Models agree in cutting off an upper level low in the base of the trough however solutions differ on how far south the trough digs. The EC is the furthest north solution, cutting off the upper low over the TX Panhandle on Tuesday whereas the GEM digs much further south and into Northern Mexico and then into the western TX Panhandle. The EC solution would allow for the better potential for severe weather however all solutions lead to a stormy day on Tuesday with thunderstorms and heavy rainfall possible with PWAT values around 1.5" and with storm motion basically from south to north across the area, training will be possible. The EC/GFS take the upper low across Northern Texas on Wednesday as another disturbance wraps around the east side of the system continuing shower and thunderstorm chances on the day Wednesday. Thursday models take the cut-off low from the Red River Valley into Southern Kansas continuing the chances for showers and a few thunderstorms on Thursday. 73 && .CLIMATE... Record max temperatures and record high minimum temperatures: Kansas City: Day............Avg High...Avg Low...Record High....Record Max Low Friday............55........34......79 in 1945......54 in 1945 Saturday..........56........34......82 in 1894......58 in 1894 St. Joseph: Friday............55........31......81 in 1966......55 in 1930 Saturday..........55........32......81 in 2009......59 in 1966 && .AVIATION... For the 06Z TAFs: Moisture rich lower troposphere will continue to allow scattered mid-level clouds to prevail through the night. Similarly to the past two nights, MVFR stratus should again build west of the terminals and move into the terminals after 12Z. Models again continue to point to fog development towards daybreak. Low confidence on any reduced visibilities at the KC terminals, but will indicate MVFR fog at St. Joseph where winds will turn light and variable. A near repeat performance of today will be expected on Friday as cumulus field builds quickly by the afternoon. At this time, while uncapped, still struggling to find a forcing mechanism to provide enough confidence to introduce thunder into this TAF. Dux && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 925 PM CDT THU MAR 15 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 925 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY BE POSSIBLE THROUGH THE EARLY MORNING HOURS OF FRIDAY IN CENTRAL MISSOURI. A STRONG STORM COULD BE POSSIBLE WITH THE PRIMARY THREAT OF MARGINALLY SEVERE HAIL. PATCHY FOG MAY BE POSSIBLE AFTER MIDNIGHT. VISIBILITIES MAY BE REDUCED UNDER 1 MILE AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSEASONABLY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...FOCUSED MAINLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. THE THREAT OF ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME...BUT A FEW STORMS COULD PRODUCE STRONG WINDS AND SMALL HAIL. A POWERFUL STORM SYSTEM WILL THEN INTENSIFY AND STALL OVER THE REGION EARLY NEXT WEEK...SETTING THE STAGE FOR SEVERAL ROUNDS OF THUNDERSTORMS MONDAY AND TUESDAY...WITH THE POSSIBILITY OF STORMS LINGERING INTO MID WEEK AS WELL. CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS BOTH MONDAY AND TUESDAY...WITH AN INCREASED HEAVY RAINFALL THREAT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. DUX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 AM CDT FRI MAR 16 2012
MOZ025-032-160630-
CHARITON MO-MACON MO-
1257 AM CDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON AND
NORTHEASTERN CHARITON COUNTIES UNTIL 130 AM CDT...
AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MARCELINE...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CALLAO...BEVIER AND NEW CAMBRIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3961 9263 3961 9269 3958 9270 3954 9280
3969 9292 3970 9289 3970 9286 3973 9285
3988 9259 3969 9243
TIME...MOT...LOC 0558Z 237DEG 14KT 3966 9276
HAWBLITZELThe Pleasant Hill radar (KEAX), 175 km away, was scanning. The volume nearest the first event began at 06:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366425.